Flumazenil: Friend or Foe?
The first drug that I ever had clinical experience with was flumazenil.
It was as a student during my final year of pharmacy school, and it occurred while I was on my clinical practice rotations. We had a patient on our ward service who had an MRI and was extremely lethargic following the procedure. We soon discovered that our patient received more lorazepam than he could tolerate prior to the procedure, which seemed to be the only contribution to the current state that he was in. Otherwise, his vital signs were normal and he was in normal sinus rhythm on the EKG monitor. We had recommended the administration of flumazenil for our patient, and we were at the bedside as the physician was administering the agent. It worked after about one minute, at which the point the patient began to become aroused and much more oriented to his surroundings. At the time to me, it seemed to work like magic. As we discussed the case, the mantra that was driven into my head regarding flumazenil at that point was to be cautious of its use due to its potential in lowering the seizure threshold.
The evidence surrounding this touted risk of flumazenil originates from one of the earliest human studies evaluating the use of flumazenil in benzodiazepine overdose, where of the 326 patients enrolled in this double-blind, placebo-controlled trial, four patients experienced seizures and cardiac arrhythmias. The likelihood of these events were increased with the ingestion of tricyclic antidepressants and patients who were using benzodiazpines for seizure control. In addition, another study published during that same year analyzed 43 patients who seized subsequent to flumazenil administration, and precautionary measures were recommended regarding the use of flumazenil in patients who therapeutically use benzodiazepines for seizure control and those who were concomitantly on an exhaustive list of other medications that may increase the risk of seizures. In addition, several other studies do show an association with the administration of flumazenil and the incidence of seizures in patients with brain injury and ingestion of proconvulsive agents in the absence of benzodiazepines.
However, a number of studies have been published since then that calls into question the true incidence of seizures following flumazenil administration. In one study of 110 patients who received flumazenil for suspected benzodiazpine overdose, not only did it demonstrate the potential benefit of flumazenil unmasking the type of intoxication in those who responded to flumazenil than those who did not, but none of the patients experienced seizures or arrhythmias, even in those patients with multiple toxicity secondary to benzodiazpines and tricyclic antidepressants. One retrospective study did find that of 904 patients who received flumazenil, 13 patients experienced seizures following administration, with most of these patients having co-ingested proconvulsive agents. In addition, a retrospective study demonstrated that the administration of flumazenil was not associated with seizure activity in pediatric patients.
The use of flumazenil may be warranted in a number of specific emergent situations, namely:
- Pediatric ingestions;
- Iatrogenic toxicity (as described in the case above); and
- For the purposes of reversing the effects of a paradoxical response associated with a pure benzodiazepine overdose.
However, when it comes to the risk of seizures following the administration of flumazenil, I do not believe we can really appreciate the true incidence. The number of times that I have used flumazenil is less than a handful and was certainly warranted in all those situations for one of the three indications listed above. In all of those instances, none of my patients experienced seizure-like activity.
Some mantras in medicine and pharmacy should be appreciated for their face value at best.